Virginia, 2019

Flash Flood and Flooding in Virginia, July 11, 2019

July 11, 2019 · NWS LWX · 4 events in 3 counties and zones

A cold front moved into the area on the 11th, and out ahead of the boundary there was a warm and very humid airmass. The warm and humid airmass caused an unstable atmosphere which led to the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved into the area on the 11th, and out ahead of the boundary there was a warm and very humid airmass. The warm and humid airmass caused an unstable atmosphere which led to the development of showers and thunderstorms. Storms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 1:59 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 11, 1:59 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front will cross the region late today into early
Friday. The front will stall to the south late Friday into
Friday night. High pressure will build in over the weekend and
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop this afternoon in
a warm, moist, and unstable air mass. In spite of limited
insolation, MLCAPE near or greater than 2500 j/kg east of the
Blue Ridge. While shear modest (25-30 kt) it is sufficient to
assist in storm organization. Also plenty of low-level moisture,
with dewpoints in the lower-mid 70s. The biggest limiting
factor are poor mid- level lapse rates.

CAMs have been fairly consistent with today's evolution, and
have verified fairly well thus far. Thunderstorms have developed
along the Blue Ridge; these storms approaching I-95. A more
solid swath of showers/thunderstorms crossing the Appalachians.
It's this second area that will be reaching the I-95 corridor
toward the end of the evening commute and continue onto the
eastern shore by nightfall.

Given instability, shear, shortwave support, falling heights,
and surface convergence, thunderstorms likely to be strong if
not severe. Wet microbursts should be the primary concern.

These storms will also contain heavy rain areawide. PWATs
reaching 2 inches and continues to rise as moisture
advection/convergence continues. The ground is especially
saturated due to recent storms over DC and central/southern
MD. HREF 3-hr probability max near 3-4 inches, focused in the
metro corridor, where antecedent conditions are the most
saturated. This signal does extend southwest into the Shenandoah
Valley. A Flash Flood Watch in effect for most of the area; the
Hydrology section has additional information.

While the period of greatest concern will be through 8-9pm,
there will be enough moisture and support for
showers/thunderstorms to continue well into the evening before
tapering off overnight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface front will be moving across and away from our region
early on Friday. This front will then stall to our south as upper
trough axis moves through during the day. This could enhance some
isolated showers and thunderstorms, but with cold air advection due
to NW flow, not very confident about it. However, CAMs due generate
scattered showers and thunderstorms on Friday and have left a chance
in the PoPs.

High pressure will build into the region on Saturday as the front
remains stalled well to our south allowing for dry conditions.

High temperatures both Friday and Saturday will be in the upper 80s,
near 90.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late weekend into early next week look to stay relatively dry for
much of the area. A broad upper trough will be setup to our north,
slowly drifting east. A few weak shortwaves may bring some isolated
to scattered showers and storms during the afternoon hours each day
through at least Tuesday. Warm and humid conditions expected each
day, with highs into the upper 80s to low 90s.

Surface high pressure pushes offshore late Tuesday into Wednesday.
So warmer and more humid on Wednesday, with scattered showers and
storms possible. However, the remnants of Barry may impact the
region by mid-week, so that will be something to keep an eye on over
the coming days.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected into early afternoon. Showers and
thunderstorms will overspread the terminals this afternoon and
evening. There are several periods of possible precipitation,
which makes TAF timing problematic. For now, have focused a TSRA
mention in the 21-00 UTC time frame...which does not preclude
a thunderstorm at any air field prior to or after that period.
Significant but brief flight restrictions likely in vicinity of
thunderstorms. These thunderstorms also may contain strong wind
gusts. However, challenges in timing preclude forecasting
restrictions at this time. Those amendments will occur when it
becomes clear.

VFR conditions return Friday with a front stalled to our south
and possible showers and thunderstorms near CHO. High pressure
builds in on Saturday with drier conditions.

Expecting primarily VFR conditions on Sunday and Monday, as high
pressure builds into the region. Could see showers and storms in the
afternoon on both days, thanks to a few upper-level disturbances, so
this may result in sub-VFR conditions at times.

&&

.MARINE...
A Small Craft Advisory is in effect for this afternoon into
this evening due to gradient winds. Latest marine obs indicate
that gusts reaching 20 kt on the Bay. Special Marine Warnings
also are anticipated this afternoon and evening as thunderstorms
crossing the waters will contain strong wind gusts.

Winds are expected to remain below criteria Friday, with maybe a
shower over the southern MD waters Friday due to a stalled front to
our south. Winds are expected to remain below criteria Saturday with
weak high pressure building in from the west.

Winds remain below SCA criteria throughout the long term period.
However, given the chance for afternoon showers and storms each day,
could potentially see brief period of gust winds with any storms
that manage to make it to the waters.

&&

.HYDROLOGY...
A warm and moist air mass will support continued thunderstorm
development over the region. These showers and thunderstorms
have already begun, and will only become more numerous through
the day. Supporting factors for heavy rain include: 1) PWATs
around and over 2 inches, 2) the potential for slow
moving/training storms per low MBE vectors, 3) the high
probabilities of QPF over 3 inches from HREF ensemble max and
neighborhood probs, 4) saturated ground due to antecedent
conditions caused by recent rainfall.

The ground across the metro areas has been primed for
additional flooding, and that's exactly where the signals are
the highest. However, Flash Flood Guidance west of the Blue
Ridge also low, and the signal for heavy rain does stretch west
into the Shenandoah Valley. Therefore, the Flash Flood Watch
includes most areas west of the Blue Ridge through 8pm and the
Baltimore-Washington area through 2am.

Observations thus far suggest that thunderstorms this afternoon
have provided an inch or two of rain in less than an hour.
Thus, the signals in guidance of 3 inches or so of rain appear
to be reasonable. Since the greatest signal coincides with the
lowest guidance...and that's also in an urbanized area...there
is cause for concern of significant flooding.

Mesoscale Precipitation Discussion 0582 from the Weather
Prediction Center also addresses these concerns.

&&

.TIDES/COASTAL FLOODING...
Persistent southeast to southerly winds ahead of an approaching cold
front later tonight will keep tidal anomalies a little higher than
usual. Current trends show that tides near Baltimore, particularly
the northwest Patapsco River, Annapolis, and the DC Southwest
Waterfront will come close to minor flood stage overnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Friday for MDZ003>006-011-013-
     014-016>018-503>508.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ052>054-505-506.
     Flash Flood Watch until 8 PM EDT this evening for VAZ025>031-
     503-504.
WV...Flash Flood Watch until 2 AM EDT Friday for WVZ051>053.
     Flash Flood Watch until 8 PM EDT this evening for WVZ050-055-
     501-502-504>506.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/IMR
LONG TERM...CJL
AVIATION...HTS/IMR/CJL
MARINE...HTS/IMR/CJL
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Jul 11, 11:24 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1224 PM EDT Thu Jul 11 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1224 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow-moving thunderstorms will cross our
area this afternoon and evening. These storms may cause localized
flash flooding. A Flash Flood Watch is in effect this afternoon
through tonight. In addition, a few storms could be strong to
severe with isolated damaging winds as the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1224 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow-moving thunderstorms will cross our
area this afternoon and evening. A Flash Flood Watch is in effect
for most of the area. In addition, a few storms could be strong
to severe with isolated damaging winds as the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

In the hours before

Local storm report, Jul 11, 2:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 S RIDGELEY            39.63N  78.77W
07/11/2019                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF W. ELDER ST. AND CANAL
            PARKWAY

&&

EVENT NUMBER LWX1905141

KLW
Local storm report, Jul 11, 2:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 E ELLERSLIE           39.72N  78.72W
07/11/2019                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ALONG VALLEY RD NE SOUTH OF THE MASON-DIXON
            LINE

&&

EVENT NUMBER LWX1905142

KLW

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Rockingham

When
July 11, 2:20 PM EST to 4:20 PM EST
Where
Rockingham County, 1.1 mi ESE of Bergton to 1.28 mi ESE of Bergton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.762, -78.912

Capon Run exceeded its banks and flooded a driveway bridge.

Flood, Rappahannock

When
July 11, 4:30 PM EST to 6:30 PM EST
Where
Rappahannock County, 1.38 mi S of Massies Corner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.700, -78.120

Long Mountain Road was flooded and closed.

Flood, Rappahannock

When
July 11, 4:30 PM EST to 6:30 PM EST
Where
Rappahannock County, 0.88 mi SE of Washington to 0.77 mi SE of Washington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.710, -78.160

Route 626 was flooded and closed just west of Washington.

Flash Flood, Alexandria (C)

When
July 11, 5:42 PM EST to 5:49 PM EST
Where
Alexandria (C) County, 3.21 mi SSE of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.777, -77.058

The water level at the New Alexandria stormwater pump station rapidly rose above flood stage of 5.5 feet, cresting at 5.7 feet at 5:13 PM EST on July 11th. Water spilled over near the pump house, flooding the adjacent parking lot.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843254, 843255, 843256, 843262.